Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Elko, NV

March 21, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Mar 21, 2018, 6:53 PM PDT for Elko County, Nevada. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2018, 6:53 PM PDT (01:53 UTC)
Expired
Mar 21, 2018, 7:45 PM PDT
In force
52 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 101 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS55 KLKN 220153
SVRLKN
NVC007-220245-
/O.NEW.KLKN.SV.W.0001.180322T0153Z-180322T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
653 PM PDT WED MAR 21 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 745 PM PDT

* At 651 PM PDT, a line of severe thunderstorms was located along a 
  line extending from 12 miles east of Midas to 18 miles southwest 
  of Tuscarora to 23 miles north of Dunphy, moving northeast at 60 
  mph.

  HAZARD...60 mph wind gusts and brief heavy rainfall leading to 
           local flooding.

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  State Highways 225 and 226, Charleston, Tuscarora, Willow Creek 
  Reservoir, North Fork, Chicken Creek Summit, and Wild Horse 
  Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 11560 4156 11546 4128 11549 4101 11663
      4115 11656 4131 11665
TIME...MOT...LOC 0151Z 243DEG 50KT 4126 11658 4117 11653 4104 11661 

HAIL...<.75IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:01 PM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 21, 2:01 PM PDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
201 PM PDT Wed Mar 21 2018

.SYNOPSIS...Abundant Pacific moisture will move across the region
through Thursday night bringing valley rain and mountain snow.

&&

.SHORT TERM...Tonight through Saturday. Mostly cloudy across the
region as a very moist air mass is pushing in across California
and into western Nevada. Valley rains and high elevation snow will
increase tonight into Thursday with moderate QPF amounts expected.
Ahead of this systems frontal passage, southerly winds will become
breezy on Thursday. Strongest winds will be over east-central NV.
A wind advisory has been issued for White Pine County for
Thursday. Strongest winds will be over higher terrain. Snow levels
will remain above 8000 feet through Thursday afternoon, then begin
to lower toward valley floors Thursday evening from northwest to
southeast across the CWA into Thursday night. Most areas will be
dry late Friday morning into the afternoon, however a little more
lighter precipitation is expected into Friday evening, mainly
across northeastern NV. Cooler on Saturday with scattered snow
showers across the region.

.LONG TERM...Saturday night through Wednesday. The weekend and
next week should see a closed low translate across northern NV
this weekend before moving southward to Arizona early next week.
The system then begins to cut off from the flow with the low
remaining over the desert southwest through the week This system
looks to remain fairly moist through the weekend which should
continue showers across Nevada through Sunday. The main region of
showers should be around the upper level of the low center in
northern NV. The atmospheric profile will be cold enough that the
showers should be snow. This snow will not last as diurnal heating
will quickly melt any accumulations in the lower elevations. As
the system moves southward it will draw dry air into the region
drawing down the shower activity. South Central NV may still see
some showers during the week as the flow around the low center may
still move a little moisture to that area. NV can see gusty
afternoon winds each day with the passage of this system.
Temperatures should warm through the week as a ridge starts to
build across NV with the low moving to AZ.

&&

.AVIATION...A storm system is passing through the region bringing
cloud decks and rain showers to all terminals. Cloud decks should
range between MVFR and VFR with the chance for IFR during the
overnight hours. The clouds will cause mountain obscuration
conditions through out NV. Rain showers will lower visibility with
MVFR visibilities possible in heavier showers.

&&

.HYDROLOGY...Rainfall will intensify from tonight through early
Friday. Storm total rain of a quarter inch to a half inch are
likely across the region, with locally higher amounts of an inch
or so possible by Friday morning. Product RNOESFLKN has more
information on this event.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM to 8 PM PDT Thursday for White Pine
County.

&&

96/99/99
Hazardous weather outlook, Mar 21, 2:00 PM PDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
200 PM PDT Wed Mar 21 2018

NVZ030-031-033>041-221200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
200 PM PDT Wed Mar 21 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight and Thursday.

Valley rain and high elevation snowfall will intensify resulting
in saturated soils. Breezy to locally windy conditions are
expected across portions of east-central NV. See product RNONPWLKN
for additional information on the expected winds for White Pine
County.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday.

Moderate to heavy valley rain and mountain snow begins to taper
off from northwest to southeast Thursday night through midday
Friday. Melting snow along with moderate to locally heavy rains
tonight through noon on Friday may result in minor overland
flooding. Significant flooding is NOT expected, however secondary
dirt roads may become flooded and impassable. Streams coming off
mountains are expected to rise leading to swifter flows. Use
caution and plan accordingly if recreating or traveling in the
backcountry or on rural roads.

Saturday through Monday light snow showers will be possible across
the region, though little if any accumulations are expected. Drier
conditions are expected Tuesday through the remainder of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Special weather statement, Mar 21, 6:12 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
612 PM PDT WED MAR 21 2018

NVZ031-220215-
Northern Elko County NV-
612 PM PDT WED MAR 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO COUNTY UNTIL
715 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Midas, moving east at 35 mph.

Wind gusts 40 to 50 mph will be possible with this storm along with
brief very heavy rain. Some localized flooding may occur.

Locations impacted include...
Willow Creek Reservoir and Midas Mine.

LAT...LON 4138 11625 4101 11617 4101 11697 4114 11699
      4119 11700
TIME...MOT...LOC 0111Z 263DEG 29KT 4102 11693

BB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:12 PM PDTSpecial Weather StatementLKN63 min
Mar 22, 2:19 PM PDTSpecial Weather StatementLKNElko41 min
Mar 22, 2:30 PM PDTSpecial Weather StatementLKN45 min
Mar 22, 2:37 PM PDTSpecial Weather StatementLKN38 min
Mar 22, 3:05 PM PDTSpecial Weather StatementLKNElko40 min
Mar 22, 3:20 PM PDTSpecial Weather StatementLKN40 min
Mar 22, 4:10 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Humboldt, Lander10 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.